How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 15713
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 13 year old Golden retriever got put on Cephalexin 2x per

Customer Question

My 13 year old Golden retriever got put on Cephalexin 2x per day a week ago Saturday. All week she's been getting progressively worse, disoriented, walking in circles, lethargic. I'm assuming it's the antibiotic. I stopped it Friday night. I'm worried.
JA: I'm sorry to hear that. Could be a lot of things that cause lethargy. The Veterinarian will know how to help the dog. Is there anything else the Veterinarian should be aware of about the dog?
Customer: Nope, she's pretty good for 13 years except for some back leg atrophy.
Submitted: 2 months ago.
Category: Dog
Expert:  Dr. B. replied 2 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

Why was she put on the antibiotic?

Is she on anything else?

Is she circling to one side specifically?

Is she tilting her head? Any tremors or seizures?

Any known liver or kidney issues?

Customer: replied 2 months ago.
She has been on prednisone her whole life due to skin allergies. She has some hair loss, the vet thought it was an intolerance the prednisone & said "just in case" she'd put her on antibiotic due to skin/hair loss.
She was changed from Prednisone to Apoquel.
She just seems loopy, seems like she can figure out where she's supposed to go to. Very lethargic
Customer: replied 2 months ago.
No tremors or seizures.
Expert:  Dr. B. replied 2 months ago.

Thank you,

Now I have to say that I think we have a bigger issue present then an antibiotic reaction. Cephalexin could cause lethargy but it only tends to cause GI upset (vomiting, diarrhea, appetite loss) when given to sensitive dogs. Its not known for the signs you have reported. Neither are the other drugs. That said, if she was on steroids (that would have decreased any inflammation present from any issue), I suspect its removal and change to an immune modulating drug like Apoquel is what is triggering what we are seeing. This is because circling along with disorientation are more suggestive of a brain or middle ear issue. And if she has had an underlying middle ear inflammation/infection or even a swelling or cyst/mass in the brain that was being reduced by the steroids, its possible that now that those have been stopped we are seeing this progress. Finally, one other though less likely concern would be whether she has an underlying liver or kidney issue that is causing her body to struggle to break down the antibiotic.

So, you can hold off on the antibiotics over the weekend. But once her vet is open, we need her reassessed and they need to do a neurological examination. They may need to adjust treatment if she has a middle ear infection or even think about putting her back on steroids to try and slow this progression for her.

Kind regards,

Dr. B.


If you have any other questions, please ask me – I’ll be happy to respond. **Afterwards, I would be grateful if you would rate my service by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you. Thank you for your feedback!: )

Related Dog Questions